Anaphylactic Reaction

An anaphylactic reaction is a bad reaction to something you are allergic to. Medicines, food, and insect bites are some of the things that can cause this. An anaphylactic reaction needs help right away. A reaction can be life-threatening and require a stay in the hospital.

HOME CARE

  • Wear a medical alert bracelet or necklace. It should say what your allergy is.

  • Avoid medicines that have caused an allergic reaction in the past.

  • Talk to your doctor before taking any new medicines.

  • If you developed hives or a rash:

  • Apply cold packs to the skin or take a cool bath.

  • Avoid hot baths or showers. Heat can make the itching or rash worse.

  • Wear loose-fitting clothing.

  • If you had a severe allergic reaction in the past:

  • Keep an allergy kit with you at all times. You and your family need to know how to use it. If a medicine shot to treat a severe allergic reaction is used, get medical care or call your local emergency services (911 in U.S.) right away. Problems can return after the medicine shot wears off.

  • If you do not have to go to the hospital, make sure you can get medical help fast if problems return. A family member or friend can give the medicine shot if problems return (if they know how to).

  • Get a new allergy kit when it gets close to being out of date.

  • Return to normal activities when the allergic reaction problems are gone.

GET HELP RIGHT AWAY IF:

  • You start to have signs of an allergic reaction.

  • You have a rash, hives, or start to itch.

  • You have trouble breathing or make a whistling sound when you breathe (wheeze).

  • You have a tight feeling in your chest or throat.

  • You have a puffy (swollen) mouth or tongue.

  • You have really bad stomach pain.

  • You keep throwing up (vomiting).

  • You feel lightheaded or pass out (faint).

  • You have problems that get worse.

MAKE SURE YOU:

  • Understand these instructions.

  • Will watch your condition.

  • Will get help right away if you are not doing well or get worse.